Kentucky, 2015

Flooding in Kentucky, December 26 to 31, 2015

December 26 to 31, 2015 · NWS PAH · 9 events in 9 counties and zones

Flooding of the Ohio and Green Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Ohio and Green Rivers began late in December and continued into January. A very wet pattern developed during the second half of the month. A large upper-level ridge became established over the eastern half of the country, while a large trough formed over the West. This set up a warm southwest flow that brought in copious amounts of moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 26, 5:52 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 26, 5:52 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
552 AM CST SAT DEC 26 2015

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday)
Issued at 300 AM CST SAT DEC 26 2015

Heavy rain potential is still the primary concern in the short
term. The first round of organized convection will occur this
morning as a warm front moves north across the Lower Ohio Valley.
The leading edge of a developing area of thunderstorms was
entering the Missouri Bootheel and northwest Tennessee at 08z.
This convection will move north with the front this morning. Pops
will be kept in the categorical range for today.

Showers and isolated storms will decrease from south to north in
the wake of the warm frontal passage this afternoon and evening.
Based on the diminishing precipitation trend shown by the models,
the Flash Flood Watch will become effective at 12z Sunday instead
of noon today.

Rain will surge southeast into southeast Missouri and the Lower
Ohio Valley early Sunday as a cold front sags southeast. The front
is expected to cross the Lower Ohio Valley in the morning, and
then exit the Pennyrile region of west KY late in the afternoon.
The potential of isolated storms will gradually diminish during
the day as cooler air arrives behind the cold front.

A strong closed upper low will eject northeast across Missouri on
Monday, accompanied by a well-organized surface low. The models
have come into much better agreement on a low track along the
Interstate 44 corridor of Missouri, which the ecmwf was the first
model to lock onto a couple days ago. The occluded surface front
will swing east-northeast across our region during the midday
hours Monday. A shield of heavy rain is likely to precede the
occuded front during the morning, followed by scattered showers
later in the day. Isolated thunder is possible along and ahead of
the occluded front.

As far as storm total rainfall amounts, there is not a whole lot
of change. There has been a slight westward shift with the axis of
heaviest rain with each model run. The qpf is a blend of WPC and
the model superblend, which yields a storm total amount from 1 to
3 inches outside of the watch area and 4 to 5 inches in the watch
area. As far as severe weather potential, it continues to look
very limited by weak instability and poor lapse rates. There could
be a few strong to severe storms with the warm frontal passage
today, and then along the cold front late tonight into early
Sunday.

The temp forecast remains nearly unchanged, except for some slight
upward adjustments tonight and Sunday due to the slower
progression of the front. Highs today should set a couple records
at the shorter-term climate sites (pah and cgi). Temps will hold
nearly steady tonight, then fall behind the front Sunday. Warm
advection will resume ahead of the occluded front Sunday night,
then temps will cool again behind the occlusion on Monday.

.LONG TERM...(Monday night through Friday)
Issued at 300 AM CST SAT DEC 26 2015

Fairly high confidence through the extended forecast period.

Most of the 00Z guidance is dry after 00Z Tuesday, so have whittled
down PoPs to the far northeast for Monday night. Temperatures Monday
night through Wednesday will be cooler, but still above normal,
especially low temperatures.

The overall pattern will be shifting through the week as the western
trough becomes more progressive. The remnants of that trough may
draw some moisture back across our region Tuesday night through
Wednesday night. Dry and seasonably cool surface high pressure will
then overspread the region for the remainder of the week and into
next weekend, as the overall trough west/ridge east pattern flip
flops.

The ECMWF is stronger with the mid-week system coming out of the
southwest and therefore draws moisture and mainly light
precipitation back across our region Tuesday night into Wednesday.
The GEM and GFS are weaker and dry. Would prefer to ignore the
ECMWF, but will keep small PoPs mainly over west Kentucky Tuesday
night through Wednesday night. Any precipitation with this system
should be very light rain.

With surface high pressure building over the region, the forecast
for Thursday through Saturday will be dry with temperatures back to
more normal levels. Many locations will struggle to climb out of the
30s for afternoon highs, while lows will be in the 20s for most of
the area.

&&

.AVIATION...
Issued at 552 AM CST SAT DEC 26 2015

Low stratus at the taf sites appears likely to stay for a while.
LIFR conditions should remain common into the midday hours. Some
diurnal improvement is likely this afternoon. There should be a
short window of MVFR cigs before conditions deteriorate to IFR or
LIFR again this evening.

Thunderstorms moved north across the kcgi/kpah areas and will likely
affect the kevv/kowb terminals this morning. The storms may actually
briefly scour out the LIFR cigs for a short time, but vsby in the
storms will be IFR. The warm front producing this activity will lift
north of the area this afternoon, bringing an end to the widespread
precip.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch from Sunday morning through Monday afternoon
     for ILZ075>078-080>082-084.

MO...Flash Flood Watch from Sunday morning through Monday afternoon
     for MOZ076-086-087-100-107>111-114.

IN...NONE.
KY...NONE.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Dec 26, 4:28 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CST SAT DEC 26 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND
FREQUENT DANGEROUS LIGHTNING. A FEW STRONG STORMS WITH SMALL HAIL
AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR SUNDAY THROUGH MONDAY IN
MOST OF SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY ACROSS THE ENTIRE
REGION. STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM AROUND 2
INCHES IN WESTERN KENTUCKY AND SOUTHWEST INDIANA...TO AROUND 4
INCHES IN THE WATCH AREA. ISOLATED HIGHER TOTALS ARE POSSIBLE
WHERE THUNDERSTORMS REPEAT OVER THE SAME AREA.

THE HEAVY RAINFALL WILL WORSEN OR PROLONG RIVER FLOODING ON AREA
RIVERS. PLEASE REFER TO RIVER FLOOD STATEMENTS AND WARNINGS FOR
DETAILS.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER REPORTS
OF FLOODING OR HEAVY RAINFALL RATES WOULD BE APPRECIATED.

MY

In the hours before

Special weather statement, Dec 26, 9:29 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
929 AM CST SAT DEC 26 2015

KYZ001-002-006-261615-
FULTON KY-HICKMAN KY-GRAVES KY-
929 AM CST SAT DEC 26 2015

...SPECIAL WEATHER STATEMENT...

AT 928 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HICKMAN TO TROY TO NEAR
NEWBERN...AND MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FULTON...HICKMAN...CLINTON...CAYCE...FULGHAM...WINGO...WATER VALLEY
AND DUKEDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3651 8920 3657 8920 3678 8872 3656 8865
      3650 8869
TIME...MOT...LOC 1528Z 241DEG 35KT 3658 8922 3636 8914 3615 8926

SMITH
Special weather statement, Dec 26, 10:10 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CST SAT DEC 26 2015

KYZ002-006-008-009-261700-
CALLOWAY KY-HICKMAN KY-MARSHALL KY-GRAVES KY-
1010 AM CST SAT DEC 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...GRAVES...CALLOWAY AND
SOUTHEASTERN HICKMAN COUNTIES UNTIL 1100 AM CST...

AT 1009 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
LOVELACEVILLE TO NEAR SEDALIA TO NEAR LATHAM...AND MOVING NORTHEAST
AT 45 MPH.

WINDS IN EXCESS OF 40 MPH...WITH ISOLATED GUSTS 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MURRAY...MAYFIELD...BENTON...CALVERT CITY...LYNNVILLE...SEDALIA...
WINGO...HARDIN...WATER VALLEY...KIRKSEY...FANCY FARM...HARRIS
GROVE...AURORA...SYMSONIA...BREWERS AND DUKEDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PADUCAH.

&&

LAT...LON 3650 8884 3659 8882 3677 8885 3677 8881
      3679 8881 3703 8828 3699 8825 3662 8805
      3650 8847
TIME...MOT...LOC 1609Z 237DEG 38KT 3685 8880 3665 8870 3644 8880

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Muhlenberg

When
December 26, 11:00 AM CST to December 31, 11:59 PM CST
Where
Muhlenberg County, Paradise to 1.26 mi W of Paradise
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Moderate flooding occurred on the Green River. At the Paradise river gage, the river crested at 390.75 feet on the afternoon of the 30th. Flood stage there is 380 feet. Kentucky Highways 1379 and 2590 were closed. Widespread flooding of low-lying areas around the river took place. The flooding continued into early January.

Flood, Ballard

When
December 26, 12:00 PM CST to December 31, 11:59 PM CST
Where
Ballard County, Oscar to 1.93 mi WNW of Oscar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -89.030

The Ohio River began its rise above flood stage late in the month. The flooding in December was relatively insignificant compared to the major flooding in January. The Ohio River bridge connecting Cairo, Illinois with Ballard County was closed as floodwaters covered the bridge approach on the Kentucky side. There was considerable flooding of low-lying fields and woodlands. Parts of a wildlife management area and some river access roads were underwater.

Flood, McLean

When
December 27, 12:00 PM CST to December 31, 11:59 PM CST
Where
McLean County, Calhoun to 1.94 mi ENE of Calhoun
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Moderate flooding occurred on the Green River. At the Calhoun river gage, the river crested at 28.10 feet on New Years Eve. Flood stage there is 23 feet. Several county roads were closed. Kentucky Highway 85 near Island was closed, along with West Second Street in Rumsey. A couple of streets in Livermore were closed. In Livermore, the water levels came within a couple feet of shutting down the water plant that provides water to the city. A riverfront park in Calhoun was submerged. The Army Corps of Engineers Lock and Dam structure in Calhoun ceased operations after it went under water. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The acreage was mostly dormant cropland, woods, and fields. The flooding continued into January.

Flood, Livingston

When
December 28, 8:00 PM CST to December 31, 11:59 PM CST
Where
Livingston County, 0.9 mi WNW of Smithland to 1.25 mi NNW of Smithland
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.135, -88.415

Minor flooding occurred along the Ohio River from Smithland upriver past Birdsville. Low-lying bottomland woods and fields were flooded, including parts of a private campground. The flooding continued into early January.

Flood, Union

When
December 28, 11:00 PM CST to December 31, 11:59 PM CST
Where
Union County, 0.86 mi W of Uniontown to 3.66 mi WSW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.772, -87.946

The Ohio River rose above flood stage late in the month, but the river did not crest until early January. In December, there was flooding of low-lying fields and woodlands. Some river access roads were underwater. The flooding continued into early January.

Flood, McCracken

When
December 28, 11:00 PM CST to December 31, 11:59 PM CST
Where
McCracken County, 1.12 mi ENE of Rowlandtown to 3.5 mi W of Rowlandtown
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.103, -88.610

Moderate flooding occurred on the Ohio River. At the Paducah river gage, the river crested at 46.0 feet around noon on New Years Eve. Flood stage is 39 feet at Paducah. Parts of Kentucky Highway 1420 were closed in the flood plain west of Paducah. The riverfront park near downtown Paducah was flooded and closed. Ohio River backwater was responsible for flooding of the Clarks River in eastern McCracken County. There was considerable flooding of low-lying bottomland fields and woods, and water encroached on several residences. Near the Clarks River, a few outbuildings were flooded, and Highways 787, 1255, and 131 were closed. The flooding continued into January.

Flood, Crittenden

When
December 29, 4:00 AM CST to December 31, 11:59 PM CST
Where
Crittenden County, Tolu to 1.25 mi W of Irma
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.430, -88.250

The Ohio River rose above flood stage late in the month, but the river did not crest until early January. In December, there was flooding of low-lying fields and woodlands. Some river access roads were underwater.

Flood, Daviess

When
December 30, 8:00 PM CST to December 31, 11:59 PM CST
Where
Daviess County, 1.24 mi ENE of Owensboro to 1.3 mi NW of Owensboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.775, -87.098

Minor flooding occurred along the Ohio River at Owensboro. Bottomland fields were inundated. The flooding continued into January.

Flood, Henderson

When
December 30, 8:00 PM CST to December 31, 11:59 PM CST
Where
Henderson County, 3.26 mi NNW of Baskett to 2.59 mi S of White City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.916, -87.482

Minor flooding occurred on the Ohio River in the Henderson area. Parts of Audubon State Park were flooded, along with a couple bottomland roads and woodlands near the Green River confluence. The flooding continued into early January.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609117, 609112, 609120, 609099, 609092, 609108, 609095, 609085, 609090.